Heavy Rain, Fillmore
- When
- April 14, 6:00 AM CST to April 15, 6:00 AM CST
- Where
- Fillmore County, 4.26 mi E of Ohiowa
- Reported by
- Public
- Coordinates
- 40.410, -97.370
Storm total precipitation of 3.70 inches was reported.
Multiple rounds of severe thunderstorms pounded parts of the 24-county area on this Saturday, resulting in numerous reports of large hail and damaging winds along with four brief EF0 tornadoes. However, considering that the entire area spent the day under its only High Risk convective outlook of the spring from the Storm Prediction Center, the situation could have been worse.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Multiple rounds of severe thunderstorms pounded parts of the 24-county area on this Saturday, resulting in numerous reports of large hail and damaging winds along with four brief EF0 tornadoes. However, considering that the entire area spent the day under its only High Risk convective outlook of the spring from the Storm Prediction Center, the situation could have been worse. No injuries were reported in South Central Nebraska, and all significant, long-track tornadoes in the region remained to the south across central and southern Kansas and northern Oklahoma. Locally, most severe weather targeted counties between Interstate 80 and the Kansas border. The first three brief tornadoes occurred between 2-3 PM CDT in Nuckolls and Thayer Counties, as a rain-wrapped supercell tracked out of northern Kansas. One of these tornadoes struck a farm just north of Alexandria, where a grain bin was toppled and a roof torn off a shed. A few hours later, the final and most-photographed tornado of the day touched down shortly after 6 PM CDT in Harlan County northeast of Oxford and crossed Highway 6, destroying a grain bin along the way.
During this prolonged event, severe thunderstorms affected parts of the area for roughly 13 hours, mainly between 1030 AM and 1130 PM CDT. The first round of severe weather focused across northern portions of the area during the late morning as an elevated supercell tracked across parts of Sherman, Valley and Greeley Counties. This storm was a prolific hail producer, with hail of at least 2 inches in diameter causing considerable damage to homes and vehicles, especially north and west of Spalding. As these early storms exited to the northeast, the focus shifted south to near the Kansas border, as the next cluster of more-surface-based severe storms with embedded tornadic circulations lifted through primarily Nuckolls, Thayer and Fillmore Counties between 1-4 PM CDT. After a brief lull, a few more supercells fired up farther west around 5 PM CDT, with one of these storms producing the tornado near Oxford before weakening as it tracked northeast toward Kearney. Yet again, a brief lull ensued, before numerous severe thunderstorms flared up mainly south of Interstate 80 during the 830-1130 PM CDT time frame. Although these storms were not tornadic, multiple hail and wind reports included baseball size hail near Glenvil, golf ball size hail near Edison and McCool Junction and estimated 70 MPH winds and toppled irrigation center pivots near Campbell and east of Clay Center. Finally, between 1130 PM and 2 AM CDT, the remaining storms gradually weakened and exited the area to the east.
Although significant flooding was not an issue, most areas southeast of a line from Osceola to Franklin measured at least 1-2 inches of rain, with 2-3 inch amounts most concentrated within Nuckolls, Thayer and Fillmore Counties, including a 3.70-inch total just west of Tobias along the Fillmore and Saline County line.
This long-lasting severe weather outbreak was driven by a classic synoptic setup, as a powerful mid-upper level trough approached the Central Plains from the Four Corners region, featuring a 300 millibar jet streak in excess of 110 knots. At the surface, low pressure deepened over the course of the day, registering around 992 millibars by early evening over northwest Kansas. A well-defined warm front extended east from this low across South Central Nebraska, as a sharpening dryline took shape along a line from southwest Nebraska to far western Oklahoma. With a strengthening and veering wind profile with height, shear parameters were quite supportive of significant severe weather. Around the time of the late afternoon tornado near Oxford, mesoscale severe weather parameters included around 1500 J/Kg mixed layer CAPE, 60-70 knots of deep layer vertical wind shear and 30-40 knots of surface-to-1 kilometer low level vertical shear. In addition, surface-to-1 kilometer storm relative helicity increased into at least the 300-500 m2/s2 range during the late afternoon and evening hours, promoting a volatile environment for potentially strong, long-track tornadoes. Fortunately for South Central Nebraska, the sheer number of storms along with resultant storm-scale interference likely mitigated what could have been a more significant tornado event.
On a regional and even national level, this was one of the most anticipated and well-advertised Central Plains tornado outbreaks ever. Although the majority of South Central Nebraska was not in a High Risk outlook from the Storm Prediction Center until the early morning hours of the 14th, parts of Kansas and Oklahoma were placed under a High Risk early on the 13th, marking the first time SPC ever issued a High Risk forecast so far in advance.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 14, 5:16 AM CST, 44 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
616 AM CDT SAT APR 14 2012
.AVIATION...12Z KGRI TAF. MVFR CEILINGS...APPROACHING FROM THE
SOUTH...SHOULD INFILTRATE THE TERMINAL BY 13Z. MVFR CEILINGS SHOULD
THEN PREVAIL THROUGH ABOUT 21Z...AT WHICH TIME VFR CONDITIONS
COULD ESTABLISH THEMSELVES. VFR CONDITIONS WOULD LIKELY BE HIT AN MISS
HOWEVER AS AFTERNOON AND EVENING CONVECTION DEVELOPS WITH THE
POSSIBILITY OF MORE MVFR CEILINGS. PREVAILING VFR CONDITIONS SHOULD BE
ESTABLISHED AT THE TERMINAL BY 03Z AS CONVECTION PUSHES OFF TO THE
EAST. SURFACE WINDS WILL REMAIN FROM THE SOUTH/SOUTHEAST...INCREASING
TO NEAR 24KTS AND GUSTING TO NEAR 30KTS BY 21Z. VISIBILITY
RESTRICTIONS IN PRECIPITATION WILL BE POSSIBLE...PRIMARILY DURING
AFTERNOON AND EARLY EVENING CONVECTION.
&&
.PREV DISCUSSION... /ISSUED 434 AM CDT SAT APR 14 2012/
SHORT TERM...TODAY THROUGH MONDAY NIGHT. PRIMARY FORECAST CONCERN
LIES WITH TODAY/THIS EVENING AND THE SEVERE WEATHER OUTBREAK
EXPECTED ACROSS THE REGION.
ALL IS QUIET CURRENTLY ACROSS THE CWA...UNFORTUNATELY IT WONT BE
STAYING THAT WAY FOR LONG. LOOKING AT THE UPPER LEVEL PROFILER AND
SATELLITE DATA...SEEING SOUTHWESTERLY FLOW ACROSS THE
REGION...WITH THE WAVE THAT BROUGHT US PRECIPITATION LAST NIGHT
CONTINUING TO SHIFT INTO THE GREAT LAKES....WHILE THE LOW PRESSURE
SYSTEM OF INTEREST IS SLIDING EAST THROUGH SRN NV AND INTO AZ. AT
THE SURFACE...WEAK LOW PRESSURE SITS ACROSS THE FRONT RANGE...WITH
THE WARM FRONT DRAPED ROUGHLY ALONG THE OK/KS STATE LINE.
COMPARED TO 24 HOURS AGO...THE BIGGEST CHANGE IN THE
MODELS/FORECAST LIES WITH MODELS SLOWING THE EASTWARD PROGRESS OF
THE SFC DRY LINE INTO THE CWA...AND TO A LESSER EXTENT THE
NORTHWARD PROGRESS OF THE WARM FRONT. THE BIG PICTURE REALLY HASNT
CHANGED SIGNIFICANTLY...WITH THE UPPER LEVEL LOW CURRENTLY OVER
THE SWRN CONUS EXPECTED TO CONTINUE ITS EASTWARD TREK...ENDING UP
ROUGHLY OVER THE 4 CORNERS REGION BY THIS EVENING...WITH MODELS
SHOWING A MORE ELONGATED MID LEVEL LOW REACHING INTO THE NEB
PANHANDLE/SANDHILLS. AS THE MID/UPPER LEVEL SYSTEM APPROACHES WILL
SEE THE SFC LOW DEEPEN...AND AS IT DOES SO...LOOKS TO CENTER
ITSELF OVER THE SWRN NE/NWRN KS/NE CO AREA...ALL THE WHILE PULLING
THE WARM FRONT FURTHER NORTH. LAST NIGHT...THERE WAS DECENT
AGREEMENT AMONG MODELS SHOWING THE DRYLINE PUSHING INTO CENTRAL
PORTIONS OF THE CWA BY THIS EVENING...THATS NOT CASE
ANYMORE...WITH LATEST MODELS NOW SHOWING THE BOUNDARY PERHAPS JUST
STARTING TO CREEP INTO WRN PORTIONS OF THE CWA BY 00Z. THIS HAS
RESULTED IN A WESTWARD SHIFT OF ACCOMPANYING PARAMETERS
/INSTABILITY-SHEAR-ETC/...AND THINKING LAST NIGHT WAS THAT
LOCATIONS NEAR THE WARM FRONT/SFC BOUNDARY...ROUGHLY THE EASTERN
HALF OF THE CWA...WAS UNDER THE GREATEST RISK. NOW THAT CONCERN
EXTENDS BACK WEST ALL THE WAY TO THE CWA BOUNDARY...AND MAINLY
ACROSS OUR SC NEB COUNTIES /THOUGH NC KS IS CERTAINLY NOT OUT OF
THE WOODS/.
EXPECTING TO SEE PRECIPITATION START MOVING IN/DEVELOPING ACROSS
SOUTHERN PORTIONS OF THE CWA AS WE MOVE CLOSER TO SUNRISE...AS
INCREASING MOISTURE/WARM AIR ADVECTION SHIFTS FURTHER NORTH AHEAD
OF/WITH THE SFC WARM FRONT. ALL MODELS...TO VARYING DEGREES OF
TIMING/LOCATION...SHOW COVERAGE EXPANDING AND SHIFTING NORTH THIS
MORNING AND INTO THE AFTERNOON HOURS. WITH INCREASING SHEAR AND
INSTABILITY MAKING ITS WAY NORTH...CANT RULE OUT THAT SOME OF
THESE THUNDERSTORMS WOULD BE ON THE SEVERE SIDE. NOT GOING TO BE
ONE OF THOSE DAYS WHERE WE CAN WAIT AND FOCUS SOLELY ON THE
MID/LATE AFTERNOON HOURS...GOTTA GET THROUGH THE MORNING TOO.
THIS AFTERNOON...ALONG WITH THE MID/UPPER LEVEL LOWS SHIFTING
CLOSER...THE SFC LOW DEEPENING TO THE WEST...ALSO SEE THE A GOOD
MID/UPPER LEVEL JET NOSING INTO THE REGION FROM THE SW. LITTLE
UNCERTAIN WITH THE EXACT LOCATION OF THE WARM FRONT THROUGH THE
DAY...AND HOW MUCH THIS MORNINGS ACTIVITY WILL AFFECT ITS
PROGRESS...BUT MODELS CONTINUE TO SHOW IT LIFTING INTO NORTHERN
PORTIONS OF THE CWA THIS AFTERNOON/BY THIS EVENING. STILL
EXPECTING STRONG INSTABILITY TO DEVELOP S OF THE WARM FRONT/AHEAD
OF THE DRY LINE AS DEWPOINTS REACH NEAR 60 DEGREES...ESP IN
LOCATIONS THAT SEE MORE IN THE WAY OF SUN...WITH VALUES NEAR 3000
J/KG STILL BEING SHOWN BY SOME MODELS. SHEAR WAS NEVER AN
ISSUE...WITH DEEP LAYER SHEAR STILL EXPECTED TO BE NEAR/IN EXCESS
OF 50-60KTS...AND WITH WINDS AT 850MB ALREADY INCREASING/NOSING BY
THIS EVENING...LOW LEVEL SHEAR VALUES ARE ALSO QUITE
CONCERNING...WITH MODELS SHOWING WIDESPREAD VALUES RANGING FROM
25-40 KTS LATER THIS AFTERNOON. THE POTENTIAL REMAINS IN PLACE FOR
VERY LARGE HAIL...DAMAGING WINDS...AND MOST
IMPORTANTLY...STRONG/LONG TRACK TORNADOES...AND HAVE INSERTED THAT
WORDING INTO THE ZONE FORECAST.
THE POTENTIAL FOR SEVERE WEATHER WILL CONTINUE INTO THE EVENING
HOURS...BEFORE THE DRYLINE /AND MAIN THREAT/ FINALLY STARTS TO
PUSH FURTHER EAST THROUGH AND OUT OF THE CWA. KEPT THE LOW POPS
GOING POST 06Z...BUT ITS QUITE POSSIBLE A GOOD CHUNK OF THE CWA
WONT SEE MUCH OF ANYTHING...SOMETHING THAT CAN BE ADJUSTED ONCE WE
HAVE A BETTER HANDLE ON HOW THINGS ARE PLAYING OUT TODAY.
OUTSIDE OF THIS...MAIN CHANGES TO THE FORECAST FOR TODAY WAS TO
LOWER HIGH TEMPERATURES PRIMARILY ACROSS THE NORTH WHICH WILL
LIKELY SEE MORE IN THE WAY OF CLOUD COVER AND PRECIPITATION
THROUGH THE DAY...AND TO INCREASE WIND SPEEDS ACROSS THE CWA.
EXPECTING TO SEE MANY LOCATIONS POTENTIALLY FLIRT WITH WIND ADV
CRITERIA AS THE PRESSURE GRADIENT TIGHTENS UP...AND DECIDED TO GO
WITH A WIND ADVISORY ACROSS NC KS...WHERE THERE IS BETTER
MODEL/GUIDANCE AGREEMENT OF LOCATIONS REACHING CRITERIA. WILL BE
ANOTHER THING THE DAY SHIFT WILL HAVE TO KEEP AN EYE ON.
LOOKING TO SUNDAY/SUNDAY NIGHT...NOT A LOT OF CHANGES MADE TO THE
FORECAST. EXPECTING A COOLER AND BREEZY DAY...WITH PRECIPITATION
CHANCES BEING DRIVEN BY THE MID/UPPER LEVEL LOW PRESSURE SYSTEM
MAKING ITS WAY NORTHEAST THROUGH NEB INTO SD. MODELS CONTINUE TO
SHOW THE NORTHWESTERN PORTIONS OF THE CWA WITH THE BEST OF SEEING
SHOWERS /INSTABILITY IS E/S OF THE CWA/...AND LOW POPS REMAIN
ACROSS THE REMAINDER OF THE CWA...BUT AGAIN IS POSSIBLE ESP SERN
LOCATIONS WONT SEE MUCH. HIGHS FORECAST TO TOP OUT IN THE
50S/60S...AND A SFC COLD FRONT PUSHING THROUGH WILL BRING GUSTY
NORTHWEST WINDS THROUGH THE AFTERNOON. WILL NEED TO MONITOR FOR
THE NEED FOR A WIND ADVISORY. EXPECTING ANY LINGERING
PRECIPITATION TO EXIT THE CWA SUNDAY EVENING.
ANOTHER COOL DAY EXPECTED ON MONDAY...AND THERE IS A SLIGHT CHANCE
FOR A FEW SHOWERS AS A WEAK UPPER LEVEL WAVE LOOKS TO CROSS THE
PLAINS. HIGHS ONCE AGAIN EXPECTED IN THE 50S/60S.
OVERNIGHT LOWS SUNDAY NIGHT AND MONDAY NIGHT ALSO EXPECTED TO BE
COOLER...ACTUALLY NOT FAR FROM NORMAL FOR THIS TIME OF
YEAR...RANGING FROM THE MID 30S TO LOWER 40S.
LONG TERM...STARTING 12Z TUESDAY. GUIDANCE SUGGESTS MID AND UPPER
LEVEL FLOW WILL REMAIN QUASI-ZONAL DURING MUCH OF THE EXTENDED
FORECAST PERIOD...WITH SEVERAL SMALL-SCALE PERTURBATIONS TRAVELING
THROUGH THE MEAN FLOW. AT THIS TIME IT APPEARS MOST OF THESE
PERTURBATIONS SHOULD REMAIN NORTH OF OUR AREA...THUS PRESENTING AN
OVERALL LACK IN KINEMATIC FORCING AND DRY CONDITIONS THROUGH MUCH
OF THE EXTENDED FORECAST PERIOD. THE ONLY EXCEPTION IS LATE
THURSDAY INTO FRIDAY...WHICH IS WHEN THE OPERATIONAL GFS AND EC
BOTH SUGGEST A MORE SIGNIFICANT MID LEVEL SHORT WAVE WILL PUSH
ACROSS THE CENTRAL PLAINS...BRINGING WITH IT CHANCES FOR
PRECIPITATION ACROSS THE ENTIRE CWA. SLIGHT CHANCE TO CHANCE POPS
EXIST ACROSS THE CWA DURING THIS TIME PERIOD AS A RESULT. LITTLE
CHANGE IN THE LOW LEVEL AIRMASS WILL PRESENT CONTINUED ABOVE-
NORMAL TEMPERATURES DURING THE EXTENDED FORECAST PERIOD...WITH
HIGHS IN THE UPPER 60S TO 70S AND LOW IN THE 40S AND 50S.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
FOR KSZ005>007-017>019.
&&
SHORT TERM...ADO
AVIATION/LONG TERM...BRYANTHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 518 AM CDT SAT APR 14 2012 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 151200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 518 AM CDT SAT APR 14 2012 ...SEVERE WEATHER OUTBREAK EXPECTED TODAY ACROSS THE OUTLOOK AREA...INCLUDING THE POTENTIAL FOR STRONG...LONG TRACK TORNADOES... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE OUTLOOK AREA THIS MORNING ALONG A SURFACE WARM FRONT LIFTING NORTH THROUGH THE CENTRAL PLAINS. THERE IS A CHANCE THAT SOME OF THESE THUNDERSTORMS WILL BE SEVERE...WITH THE POSSIBILITY OF HAIL TO THE SIZE OF GOLF BALLS...WIND GUSTS OF 60 MPH...AND AN ISOLATED TORNADO. THE PRIMARY FOCUS FOR TODAY REMAINS DURING THE AFTERNOON AND EVENING HOURS...AS A SURFACE DRY LINE BEGINS TO MOVE INTO THE OUTLOOK AREA FROM THE WEST AND THE WARM FRONT CONTINUES LIFTING NORTH. THUNDERSTORMS THAT DEVELOP ARE LIKELY TO BECOME SEVERE...AND ARE EXPECTED TO TRACK NORTHEAST AT 40 TO 50 MPH. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING BASEBALL SIZE HAIL AND DAMAGING WIND GUSTS OF 70 MPH...AND OF GREATER CONCERN IS THE POTENTIAL FOR STRONG...LONG TRACKED TORNADOES. AT THIS TIME...THE GREATEST POTENTIAL FOR SIGNIFICANT SEVERE WEATHER IS ACROSS SOUTH CENTRAL NEBRASKA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA LATE THURSDAY INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING ACROSS THE OUTLOOK AREA. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) ADO
The Grand Island radar (KUEX), 91 km away, was scanning. The volume nearest the first event began at 12:01 UTC.
23 hail, 4 tornado, 4 thunderstorm wind, 3 heavy rain. Local standard time, as filed.
Storm total precipitation of 3.70 inches was reported.
Storm total precipitation of 3.07 inches was reported.
Storm total precipitation of 3.34 inches was reported.
Hail the size of hen eggs damaged a law enforcement vehicle. There were also reports from north of Spalding of hail causing roof and siding damage, breaking windows out of homes and buildings, and vehicle damage.
No damage was reported with this tornado, which touched down approximated 1 mile east of Hardy and lifted approximately 4 miles east of Hardy.
No damage was reported with this brief tornado touchdown approximately 2 miles east of Deshler.
This tornado touched down approximately 1.5 miles north of Alexandria and lifted approximately 2 miles north of Alexandria. Along its path, a home sustained minor siding and window damage, a grain bin was destroyed, small outbuildings lost siding, trees and power lines were damaged, and 2 center irrigation pivots were overturned. The maximum wind speed was estimated at 75 mph.
This tornado touched down approximately 4 miles north-northeast of Oxford, crossing Highway 6 before dissipating approximately 5 miles north-northeast of Oxford. The only damage noted with this tornado was the destruction of a grain bin near Highway 6. The maximum wind speed was estimated at 65 mph.
Wind gusts estimated at 70 mph resulted in a center irrigation pivot being overturned.
Wind gusts were estimated at 60 mph and accompanied by nickel size hail.
Wind gusts estimated at 70 mph resulted in a few center irrigation pivots being overturned.
Tree damage was reported in Edgar from wind gusts estimated at 60 mph.
A few homes in Sutton suffered broken windows.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2012Every state in 2012This day in weather historyThe tornado archive for Nebraska, 2012Warnings in Nebraska, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368367, 368369, 368371, 368515, 368516, 368517, 368518, 368520, 369742, 369743, 369745, 368521, 368522, 369741, 368526, 368528, 368532, 368536, 368538, 368577, 368540, 368578, 368542, 368582, 368544, 369770, 368545, 368547, 368549, 368550, 368552, 368554, 368555, 368556.